Washington, 2014Damaging Wind in Washington, May 5, 2014
May 5, 2014 · NWS OTX · 1 event in 1 county or zone
Thunderstorms near the Spokane Stevens County border collapsed on the afternoon off the May 5th sending gusty north outflow winds of 30 to 45 mph through Medical Lake, WA. The winds resulted in localized roof damage to a small apartment building.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms near the Spokane Stevens County border collapsed on the afternoon off the May 5th sending gusty north outflow winds of 30 to 45 mph through Medical Lake, WA. The winds resulted in localized roof damage to a small apartment building.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 5, 1:49 PM PST, 6 minutes earlier.
Area forecast discussion, May 5, 1:49 PM PST, 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
249 PM PDT MON MAY 5 2014
.SYNOPSIS...
Showers will become more confined to the mountains Tuesday and
Wednesday as a low pressure system slowly exits the region.
Temperatures will gradually warm through mid week before another
round of precipitation arrives Thursday night into Friday. A cool
and showery weather pattern is expected once again for next
weekend.
&&
.DISCUSSION...
Tonight: Showers and isolated thunderstorms through this evening
will be the main weather concern. As of 230 PM, the greatest
concentration of convection was over northeast and north central
Washington around Republic, Wilbur, Hunters and the northern
Spokane metro. This cluster of showers appears to be tied to an
elongated upper level trough axis. Lift is likely being enhanced
by the higher terrain of Stevens, Ferry and Pend Oreille counties.
The upper level support for providing the favorable environment
for convection will shear apart this evening as part of the
elongated upper trough digs into southern Oregon and the other
part translates east into Montana. Current radar and satellite
trends suggest that scattered showers will persist through 7-8PM
over the Idaho Panhandle and eastern third of Washington. The loss
of daytime heating should bring about the demise of most of the
showers after sunset. A weakening pressure gradient overnight and
a partly cloudy sky should allow temperatures to radiate more
effectively than the last several nights. Low temperatures in the
30s will be common. Patchy frost will be possible in places that
experience frequent breaks in the clouds tonight over the Idaho
Panhandle and northeast Washington.
Tuesday: Tomorrow will be less showery and less breezy. Widely
scattered showers will pop up again in the afternoon over the
Idaho Panhandle and adjacent portions of far eastern Washington,
but shower coverage will not be extensive as the last couple of
days. We will see a transition to a slightly drier northerly flow
as we get on the back side of our resident upper trough. Surface
winds will transition from west or southwest to north by the end
of the day. /GKoch
Tuesday night through Thursday night...A short wave ridge will
migrate towards the Cascades on Wednesday and then into Eastern
Washington and North Idaho Wednesday night into Thursday. This
will lead to a drying trend although a few mountain showers may
linger on Wednesday over the Idaho Panhandle. For Thursday night a
moist mid level disturbance will track across the area. This will
result in a band of light rain and high mountain snow tracking
across the area from west to east. However a combination of only
weak atmospheric lift along with mid level westerly flow will
lead to rain shadowing in the lee of the Cascades so POP's were
limited to chance for Wenatchee, Omak, and Moses Lake. JW
Friday through Saturday Evening: Throughout this period the region
will experience a cold frontal passage followed by zonal flow
ahead of the next major system to pass through. Starting Friday
morning the cold front looks be located over or slightly east of
the Cascades. Ahead of the front we expect widespread
precipitation as a good fetch of subtropical moisture (PWATs near
0.7") will be entrained in the flow regime. The front pushes east
throughout Friday and with it so does the significant chance for
widespread precip. As the front passes the atmosphere becomes much
more unstable allowing for winds aloft to better mix to the
surface. This will promote breezy to windy conditions for Friday
into Friday night. Also with the more unstable conditions will
come an increased chance for convective processes to take over
leading to a more showery precip pattern. Best chances for
continued showers would be for NE Washington into the ID
Panhandle and occur in the afternoon to early evening hours.
Confidence of thunder for Friday afternoon/evening is currently
not high enough for inserting it into the forecast, but something
that may need added in the future.
Friday night and Saturday will see a decrease in moisture ahead of
the next system cutting down on shower coverage. Best chances for
showers will remain confined to the higher elevations as
topography will be necessary to initiate weak convection.
Temperatures look to remain below normal for both highs and lows
throughout the period as the cool NW flow remains our primary flow
pattern. Wind values will remain elevated throughout, but should
remain below any value that would warrant highlights. /Fliehman
Saturday night through Monday: Unsettled weather will continue
across the region as a strong Polar jet remains oriented to our
south...into Oregon. This will place the Inland NW on the cool
showery side of the jet which will at the least, keep the
potential for diurnal hit or miss showers, especially over the
mountains. The main precipitation event will accompany an
organized frontal system modeled to come through during the
Sunday/Monday time-frame associated with the remnants of the Gulf
of AK low. The track and timing of this feature has bounced around
with each consecutive model run of the GFS/ECMWF leading to low
confidence where and when to introduce the highest PoPs.
Temperatures as a whole will remain on the cool side of normal
but not by much. /sb
&&
.AVIATION...
18Z TAFs: Showers will increase between 18z-20z over northeast
Washington and the Idaho Panhandle under a cold upper level
trough. The peak shower coverage will probably be in the 20z-00z
time frame. Thunderstorms may need to be added to Spokane, Coeur
D'Alene, Lewiston and Pullman on a "nowcast" basis as we monitor
radar trends this afternoon. Showers should dissipate a bit
quicker this evening than the typical diurnal trend. The upper is
expected to shear out prior to sunset. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 61 38 62 41 66 / 30 20 10 0 0 10
Coeur d'Alene 36 60 37 60 39 66 / 40 30 10 10 0 10
Pullman 35 60 37 60 38 64 / 30 30 20 0 0 10
Lewiston 42 66 45 66 42 71 / 30 30 20 10 0 10
Colville 38 65 36 67 38 68 / 40 20 10 10 0 20
Sandpoint 36 59 35 59 35 66 / 50 30 10 10 10 20
Kellogg 38 57 36 58 38 63 / 40 40 30 10 10 20
Moses Lake 41 70 43 71 42 71 / 10 10 0 0 0 10
Wenatchee 45 69 46 72 46 68 / 10 10 10 0 0 20
Omak 37 68 39 69 40 71 / 20 10 10 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 5, 4:56 AM PST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT MON MAY 5 2014
IDZ001>004-026-027-WAZ031>038-041>044-061300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
556 AM PDT MON MAY 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Thunderstorm Wind, Spokane
- When
- May 5, 1:55 PM PST to 2:05 PM PST
- Where
- Spokane County, 0.35 mi WNW of Espanola
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 47.602, -117.737
A gust front with winds estimated between 30 and 45 mph tore off a secondary metal rood from a one story apartment building located near the intersection of W Manilla and E Espanola Rd. A section of roof blew into the powerlines resulting in power outages along the street. No damage was observed to adjacent structures or vegetation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Virginia, May 5, 20141.5 in hail · 9 events
- Winter Storm and Strong Wind in California, May 5 to 6, 2014$5,000 · 5 events
- Hail in Virginia, May 5, 20141.25 in hail · 4 events
- Hail in Montana, May 5, 20141 in hail · 3 events
- Funnel Cloud in Montana, May 5, 20141 event
- Flood in Illinois, May 5 to 6, 20141 event
- Heavy Rain in Hawaii, May 5, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532102.